Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Indianapolis, IN

May 7, 2002Parke County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 7, 2002, 2:25 AM EST for Parke County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 2:25 AM EST (07:25 UTC)
Expired
May 7, 2002, 2:50 AM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Parke County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 070725
SVRIND
INC121-070750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 AM EST TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST PARKE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 250 AM EST

* AT 207 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ABOUT 8 MILES NORTH OF ROCKVILLE...MOVING
  EAST AT 25 MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEAST PARKE COUNTY AT 235 AM EST

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3993 8731 3975 8733 3976 8706 3985 8704

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM EST, 11 hours 55 minutes earlier.

Area forecast discussion, May 6, 2:30 PM EST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST MON MAY 6 2002

UNSETTLED WX PTN ON TAP ACRS THE AREA FOR THE NEXT FEW DAYS AS A
BROAD WSWLY UPPR FLOW WITH EMBEDDED WK DISTURBANCES MOV ACRS THE
AREA. FCST FOCUS CENTERS ON POPS AND FLOODING CONCERNS.

FOR TONIGHT...MOST OF THE PCPN CURRENTLY LOCATED OVR THE SRN
SECTIONS OF THE CWA. APPEARS A CONVECTIVE OUTFLOW BOUNDARY HAS
PUSHED ROUGHLY TO THE VCNTY OF OH RVR. MODELS HINT THAT ADDITIONAL
TSTMS COMPLEXES WL FORM LTR THIS EVEN SOMEWHERE IN THE MO/SRN IL AREA
AND MOV EWD ALONG BOUNDARY ACRS THE SRN SECTIONS OF THE STATE
TONIGHT. WL ISSUE FLOOD WATCH FOR THE SRN ZONES THRU TUES MORN
CONSIDERING WHAT HAS FALLEN THERE ALREADY COMBINED WITH XPCTD
ADDITIONAL PCPN. AREAS FARTHER N WL SEE LESSER CHCS OF PCPN...SO WL
GO WITH CHC POPS IN THOSE ZONES.

IN THE LTR PDS...APPEARS FNT WL SAG INTO THE NRN CWA ON TUES BEFORE
MOVG BACK N ON WED...ALTHOUGH XPCT THE MORE CONCENTRATED AREAS OF
PCPN TO BE LOCATED IN THE S CLOSER TO CONVECTIVE BOUNDARY/LLJ AXIS.
WL CONT WITH CHC POPS IN THE N ON TUES WITH LIKELY OR HIGHER IN THE
S. APPEARS ADDITONAL COMPLEXES ARE PSBL INVOF CWA TUES NIGHT AS LO
LVL WAA INTENSIFIES...SO WL GO WITH LIKELY POPS ALL AREAS AT THAT TIME.
AS FNT MOVS N ON WED...CWA MAY EVENTUALLY GET CAPPED OFF...SO WL
RESTRICT LIKELY POPS TO THE NE ZONES TAPERING TO SML CHC IN THE S.
INSTABILITY PARAMETERS OVERALL NOT VERY IMPRESSIVE UNTIL WED.

WL TEMPER NGM MOS HIGHS A BIT IN THE S FOR TUES WITH XPCTD CLD COVER
AND PCPN. LO LVL THICKNESSES SUGGEST NGM MOS HIGHS FOR WED ARE ABOUT
4-7 DEGS TOO COOL AS WELL.

IND...FLOOD WATCH THRU TUES MORN INZ060>065-067>072.
JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:22 AM ESTFlash Flood WarningINDParke, Vermillion3 hr
May 7, 3:22 AM ESTFlash Flood WarningINDParke, Vermillion113 min
May 7, 4:05 AM ESTSevere Thunderstorm WarningINDVigo25 min
May 7, 4:21 AM ESTFlash Flood WarningINDHendricks, Putnam114 min
May 7, 4:23 AM ESTFlash Flood WarningINDHendricks, Putnam3 hr
May 7, 4:41 AM ESTFlash Flood WarningINDJohnson, Rush, Shelby2 hr
May 7, 4:43 AM ESTFlash Flood WarningINDJohnson, Rush, Shelby3 hr
May 7, 4:48 AM ESTFlash Flood WarningINDMarion117 min
May 7, 4:49 AM ESTFlash Flood WarningINDMarion3 hr
May 7, 4:54 AM ESTFlash Flood WarningINDMarion3 hr
May 7, 5:00 AM ESTFlash Flood WarningINDMorgan24 hr
May 7, 5:00 AM ESTFlash Flood WarningINDMorgan2 hr
May 7, 5:01 AM ESTFlash Flood WarningINDMorgan29 min
May 7, 5:02 AM ESTFlash Flood WarningINDMorgan3 hr
May 7, 5:14 AM ESTFlash Flood WarningINDClay, Owen2 hr
May 7, 5:14 AM ESTFlash Flood WarningINDClay, Owen61 min
May 7, 5:21 AM ESTFlash Flood WarningINDVigo114 min
May 7, 5:21 AM ESTFlash Flood WarningINDVigo54 min
May 7, 5:29 AM ESTFlash Flood WarningINDMorgan3 hr
May 7, 5:36 AM ESTFlash Flood WarningINDBartholomew, Brown, Decatur, Monroe114 min
May 7, 5:38 AM ESTFlash Flood WarningINDBartholomew, Brown, Decatur, Monroe3 hr
May 7, 6:11 AM ESTFlash Flood WarningINDParke, Vermillion2 hr
May 7, 6:15 AM ESTFlash Flood WarningINDParke, Vermillion75 min
May 7, 7:12 AM ESTFlash Flood WarningINDHendricks, Putnam63 min
May 7, 7:14 AM ESTFlash Flood WarningINDHendricks, Putnam2 hr
May 7, 7:16 AM ESTFlash Flood WarningINDClay, Owen, Vigo59 min
May 7, 7:17 AM ESTFlash Flood WarningINDClay, Owen, Vigo118 min
May 7, 7:40 AM ESTFlash Flood WarningINDJohnson, Marion, Morgan, Rush, Shelby65 min
May 7, 7:41 AM ESTFlash Flood WarningINDJohnson, Marion, Morgan, Rush, Shelby2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.